The random link approximation for the Euclidean traveling salesman problem

N. J. Cerf 1, J. Boutet de Monvel 1, O. Bohigas 1, O. C. Martin 1, A. G. Percus 1

Journal de Physique I 7 (1997) 117-136

The traveling salesman problem (TSP) consists of finding the length of the shortest closed tour visiting N « cities\’\’. We consider the Euclidean TSP where the cities are distributed randomly and independently in a d-dimensional unit hypercube. Working with periodic boundary conditions and inspired by a remarkable universality in the kth nearest neighbor distribution, we find for the average optimum tour length = beta_E(d) N^{1-1/d} [1+O(1/N)] with beta_E(2) = 0.7120 +- 0.0002 and beta_E(3) = 0.6979 +- 0.0002. We then derive analytical predictions for these quantities using the random link approximation, where the lengths between cities are taken as independent random variables. From the « cavity\’\’ equations developed by Krauth, Mezard and Parisi, we calculate the associated random link values beta_RL(d). For d=1,2,3, numerical results show that the random link approximation is a good one, with a discrepancy of less than 2.1% between beta_E(d) and beta_RL(d). For large d, we argue that the approximation is exact up to O(1/d^2) and give a conjecture for beta_E(d), in terms of a power series in 1/d, specifying both leading and subleading coefficients.

  • 1. Division de Physique Théorique, IPN,
    Université Paris XI – Paris Sud
Retour en haut